Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 4, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Mar 15, 2002, 7:28 PM EST for Fleming County, Kentucky. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 15, 2002, 7:28 PM EST (00:28 UTC)
- Expired
- Mar 15, 2002, 8:00 PM EST
- In force
- 32 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Fleming County, KY
The radar
The Jackson,KY radar (KJKL), 113 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 15, 7:42 PM EST | Hail 0.75 M | Mays Lick, KY | |
| Mar 15, 7:45 PM EST | Hail 0.88 | Fairview, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 160028 SVRJKL KYC069-160100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 727 PM EST FRI MAR 15 2002 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FLEMING COUNTY * UNTIL 800 PM EST * AT 727 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES WEST OF COWAN...OR ABOUT 9 MILES EAST OF CYNTHIANA...MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COWAN AROUND 735 PM EST NEPTON AROUND 740 PM EST FLEMINGSBURG JUNCTION AROUND 745 PM EST THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH. IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE. LAT...LON 3835 8428 3822 8412 3847 8376 3863 8396 SCHAUB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 1:50 PM EST, 5 hours 38 minutes earlier.
Area forecast discussion, Mar 15, 1:50 PM EST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 150 PM EST FRI MAR 15 2002 CONCERNS FOR THIS FCST WRAP AROUND TIMING OF PCPN TONITE AND CHC OF SVR. 16Z SFC CHART SHOWING HIGH PRESSURE HAS MOVED OFF THE ERN COAST WITH LOW PRESS OVER LK HURON. WARM FNT STRETCHES EAST ACROSS THE GT LKS AND A COLD FNT THRU IN/AR IS KNOCKING ON THE DOOR OF KY. 88D HAS SHRA AHEAD OF COLD FNT...NOW PROGRESSING THRU CNTRL KY WITH THE STRONGEST STORMS IN NRN IN. ONE POP UP CELL JUST SHOWED UP IN BNA AREA. SHORT RANGE MODELS IN GOOD AGREEMENT AND ALL MODELS HAVE SLOWED THE ERN MVMT OF THE FNT. LOOKS LIKE FNTL PASAGE WILL OCCUR AROUND 12Z FOR WRN CO AND AROUND 18Z FOR ERN CO. WILL MAINTAIN CAT POPS TONIGHT ACCROSS THE BOARD TONIGHT AND HAVE BUMPED POPS TO GOOD CHC WEST/LKLY EAST FOR SAT. WILL GENERALLY KEEP CHC POPS FOR SUN WITH EXCEPTION OF NWRN CO SAT NITE/SUN MORN. MON/TUE KEEP CHC POPS AS THERE ARE SEVERAL WAVES TO TRACK NE ALONG THE FNTL BNDRY FROM THE SRN PLAINS TO THE NE. TIMING WILL BE DIFFICULT AND WILL NOT ATTEMP AT THIS TIME. THESE WILL KEEP THE LATE WEEKEND AND EARLY WEEK WITH OFF/ON PDS OF RA. HEAVIEST RA WILL ACCOMPANY THE FNT SAT MORN WITH POCKETS OF BETWEEN 1.5 TO 2 POSSIBLE. EXPECT GENERALLY AROUND AN INCH OR LESS FOR MOST OF THE CWA AND CURRENT THINKING IS THAT EVERYONE SHOULD SEE SOME PCPN TONIGHT. SPC HAS BACKED OFF ON SVR THREAT AND I AGREE. TIMING IS WRONG...BEST MOISTURE IS SOUTH AND BEST LIFT IS NORTH. WE COULD STILL SEE TSRA BUT FEEL CHCS OF SVR ARE SMALL. WILL STILL ISSUE SPS WITH THIS FCST PACKAGE WITH THESE IDEAS IN MIND...MAINLY FOR LATE TONIGHT. IFPS: GFE HAS BEEN TWEAKED TO DELAY PCPN AND HOLD BETTER POPS INTO SAT. WILL ALSO REMOVE POPS FROM THE LAST THREE DAYS OF EXTENDED AS RIDGE SEEMS TO HOLD THE PCPN OFF UNTIL LATER ON SAT. WORK ZONES OUT BEFORE TOO LONG UNDER SDFOZFJKL. PRELIMINARY CCF FOR COORDINATION PURPOSES. CCF LOZ TC 054/057 042/052 050 85433 JKL TC 054/058 043/052 048 86334 .JKL...NONE. DUSTY
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 2:13 AM EST | Severe Thunderstorm Warning | JKL | Estill | 32 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.